From Virginia, USA:
I have noticed that caffeine sometimes produces serious low blood sugar symptoms (whatever my blood sugar is), and I am wondering if caffeine building up in your system could affect this. I drink only about one diet drink per day, but sometimes I take caffeine pills (400mg) to stay awake. Whenever I take the caffeine pills, I get a case of the jitters,whereas without it only rarely.
I am curious about the effects of caffeine in diabetes. Can it raise or lower blood glucose? Are caffeine pills safe for a person with type 1 diabetes to take? Are there safer stimulants to take that wouldn't produce symptoms of low blood sugar?
Caffeine is a cardiac stimulant as well as a diuretic, and it stimulates release of gastric acid. I cannot find studies on the effect of caffeine in those with diabetes less than 15 years old, but a hyperglycemic effect of pure caffeine (not caffeine-containing beverages) was noted in a study done in 1983. The authors concluded that the higher blood glucose levels were due to the caffeine-stimulating release of epinephrine (adrenalin) and glucagon, both of which raise blood glucose.
If 300 mg of caffeine is ingested in a short period of time, there may very well be a rise in blood glucose levels. Remember that caffeine will cause a faster heart beat and that can easily be mistaken for a low blood glucose. One way to be sure is to check your blood glucose. Also, keep in mind that a small cup of coffee (4 oz) has about 100 mg caffeine, but some of the espresso kinds have more, of course. Keep in mind the size of java one gets at Starbucks, etc and that you can get extra shots of espresso, and you can see that it is easy to go way overboard on the intake of caffeine. Diet sodas have less caffeine, in the neighborhood of 50 mg per can.
If you are using caffeine stimulants on a regular basis, I would look at other options:
- Your body probably needs more rest, so give that a try.
- Exercise or just taking a walk outside is usually very invigorating.
- Grab some caffeine-free drinks or low calorie snacks.
It will take awhile to get you off the high levels of caffeine, so go slowly. We have seen withdrawal symptoms if someone is on high levels.
Original posting 14 Feb 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.